Cutaneous adverse drug reactions in a tertiary care hospital: An observational study

  • Baijayanti Rath VIMSAR, Burla, Odisha, India
  • Manas Ranjan Naik VIMSAR, Burla, Odisha, India
  • Bhabagrahi Rath VIMSAR, Burla, Odisha, India
  • Renuka Bhoi VIMSAR, Burla, Odisha, India
  • Jai Prakash Indian Pharmacopoeia Commission, Ghaziabad, U.P.
Keywords: NSAIDs, causality and severity assessment, medicine safety, fixed drug eruption.

Abstract

Introduction: Cutaneous adverse drug reactions (CADRs) are one of the most common ADRs caused by drugs causing a lot of morbidity and mortality. The overall incidence of CADRs in developed countries is 1-3 %, while that in the developing countries is reported to be higher between 2 % and 5 %. Changes in drug metabolism drug interactions, oxidative stress, and various cytokines are the various factors that cause cutaneous adverse drug reactions.

Aim and objective: This study aims to evaluate the patterns of CADRs, the causative drugs along with causality and severity assessment.

Methods: A total of 50 Patients with cutaneous adverse drug reactions who were included in our last study attended skin OPD, VIMSAR Burla, from June 2018 to September 2018 and were analyzed for causality assessment using the WHO-UMC scale and severity assessment using  Hartwig and Siegel's scale.

Results: Out of 50 patients, 48 % belong to the age group 21-40 years. Around 44 % of CADRs were fixed drug eruptions. NSAID was found to be the most offending drug and it contributed to a maximum of 32 % of ADRs. 16 % of ADRs were found to be caused by antitubercular drugs. Paracetamol was the key NSAID, contributing 87.5 % of ADRs. Causality was certain, probable, and possible for 8 %, 24 %, and 60 % of ADRs respectively. Severity was mild for 64 % and moderate for 34 % of ADRs.

Conclusions: NSAID and antitubercular drugs are the commonest drugs causing CADRs. Fixed drug eruption is the most common CADRs and the commonest drug was paracetamol. Causality grade was possible and the severity grade was mild.

Downloads

Download data is not yet available.

Author Biographies

Baijayanti Rath , VIMSAR, Burla, Odisha, India

Department of Pharmacology

Manas Ranjan Naik , VIMSAR, Burla, Odisha, India

Department of Pharmacology

Bhabagrahi Rath , VIMSAR, Burla, Odisha, India

Department of Pharmacology

Renuka Bhoi , VIMSAR, Burla, Odisha, India

Department of Pharmacology

Jai Prakash, Indian Pharmacopoeia Commission, Ghaziabad, U.P.

Senior Principal Scientific Officer

References

Ajayi, F. O., Sun, H., & Perry, J. (2000). Adverse drug reactions: a review of relevant factors. Journal of clinical pharmacology, 40(10), 1093–1101.

Chatterjee, S., Ghosh, A. P., Barbhuiya, J., Dey, S. K. (2006). Adverse cutaneous drug reaction: A one year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian Journal of Pharmacology, 38(6), 429-319.

Chattopadhyay, C., and Chakrabarti, N. (2012). A Cross-sectional study of cutaneous drug reactions in a private dental college and government medical college in eastern India. Nigerian Journal of Clinical Practice, 15(2), 194-198.

Gruchalla R. (2000). Understanding drug allergies. The Journal of allergy and clinical immunology, 105(6 Pt 2), S637–S644.

Hartwig, S. C., Siegel, J., & Schneider, P. J. (1992). Preventability and severity assessment in reporting adverse drug reactions. American journal of hospital pharmacy, 49(9), 2229–2232.

Lazarou, J., Pomeranz, B. H., & Corey, P. N. (1998). Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA, 279(15), 1200–1205.

Nandha, R., Gupta, A., & Hashmi, A. (2011). Cutaneous adverse drug reactions in a tertiary care teaching hospital: A North Indian perspective. International journal of applied & basic medical research, 1(1), 50–53.

Patel, R. M., & Marfatia, Y. S. (2008). Clinical study of cutaneous drug eruptions in 200 patients. Indian journal of dermatology, venereology and leprology, 74(4), 430.

Pirmohamed, M., James, S., Meakin, S., Green, C., Scott, A. K., Walley, T. J., Farrar, K., Park, B. K., & Breckenridge, A. M. (2004). Adverse drug reactions as cause of admission to hospital: prospective analysis of 18 820 patients. BMJ (Clinical research ed.), 329(7456), 15–19.

Roujeau, J. C., & Stern, R. S. (1994). Severe adverse cutaneous reactions to drugs. The New England journal of medicine, 331(19), 1272–1285.

S, P., K, M., & S, A. (2013). Causality, severity and preventability assessment of adverse cutaneous drug reaction: a prospective observational study in a tertiary care hospital. Journal of clinical and diagnostic research: JCDR, 7(12), 2765–2767.

Saha, A., Das, N. K., Hazra, A., Gharami, R. C., Chowdhury, S. N., & Datta, P. K. (2012). Cutaneous adverse drug reaction profile in a tertiary care out patient setting in eastern India. Indian journal of pharmacology, 44(6), 792–797.

Tejashwani, Patel, D., Bhupati, N. (2018). An observational study of cutaneousadverse drug reactions in a tertiary hospital. International Journal of Research in Dermatology, 4(2), 254-258.

Published
2020-09-01
How to Cite
1.
Baijayanti Rath, Manas Ranjan Naik, Bhabagrahi Rath, Renuka Bhoi, Jai Prakash. Cutaneous adverse drug reactions in a tertiary care hospital: An observational study. jpadr [Internet]. 2020Sep.1 [cited 2024Feb.21];1(1):6-. Available from: https://jpadr.com/index.php/jpadr/article/view/6